Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

129 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

What causes weakness even proper diabetic medications and regular diet?

Answered by
Dr.
Dr. Shoaib Khan

General & Family Physician

Practicing since :2009

Answered : 9409 Questions

default
Posted on Mon, 25 Aug 2014 in Cancer
Question: adult male, 76 yrs. old, great physical shape. Takes blood pressure and diabetes meds. had emergency surgery for colon blockage...cancer..found 7 of 12 nodes in liver have cancer. 10 days in hospital, 3 days in nursing home, is now at home. Does his exercises, takes his meds, on a regular diet, but getting weaker. did not receive transfusion in surgery, just put on a high protein diet till chemo can start.
Obviously, he is deteriorating. Can he take any over-the-counter vitamins to try to get his strength up? He is eating like a champ..a wonderful diet, yet not getting nearly enough nutrients. is there anything you could suggest? We are in the gray area where one guy only does this and one guy only does that, and in the meantime the patient dies of malnutrition.
doctor
Answered by Dr. Shoaib Khan 25 minutes later
Brief Answer:
Need to understand type of surgery better

Detailed Answer:
Hello and welcome.

Thank you for writing to us.

I have gone through your query with diligence and would like you to know that I am here to help. I am assuming I am speaking to the patient's daughter?

Based on the provided information, you do understand that in such a situation malnutrition is important, but at the same time one suggestion may suit one individual and prove to be intolerant in another.

Nutrition is of course important, and the liver and the colon play a pivotal role in absorption and delivery of those nutrients. I am unaware about the current condition of the colon, and whether it was operated on or not? If at all it was. then depending on which part was operated on, a certain nutrient could be deficient in his body. Let me give you an example, a part of the colon is responsible for absorption of vitamin B12 and iron, and if this part is dissected or affected, then the individual does not receive any of these nutrients no matter how much is consumed.

So I would appreciate a little more information on the surgery performed if you could sir/ma'am. As for nutrients, especially for a cancer patient is pivotal and mandatory.

It is good to know that his appetite is intact, and hopefully it remains the same. But it is important to understand whether or not his body is absorbing all that is being consumed, otherwise (as explained above) a person can be deficient in nutrients despite having a good appetite and healthy lifestyle.

I hope you understand the details and I have explained things in a manner best understood by you. Please feel free to write back to me for any further clarifications, I would be more than happy to help you and sir (the patient) further.

Best wishes.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Shoaib Khan 4 hours later
I do understand your reply and appreciate the information. He is my ex-husband, by the way. He had about 18 inches of his intestines removed. Nutrition is so critical, yet nobody has suggested supplements such as vitamins. The surgeon says ask the family doctor who refers you to the chemo doctor and nothing gets done. Meanwhile, he withers away.
doctor
Answered by Dr. Shoaib Khan 8 hours later
Brief Answer:
Parenteral nutrition a must

Detailed Answer:
Hello once again ma'am.

Thank you for that information.

Yes, nutrition is vital especially as his intestines were removed.

In my previous response I explained to you that different parts of the intestine are involved with different functions. They absorb nutrients like vitamin B12, iron, etc. If these parts of the intestine are removed, then depending on which part is removed, the individual becomes deficient in that nutrient(s).

In such a scenario, vitamin supplements are mandatory. As explained in above, even if we give him these nutrients orally, and feed him a nutrient-rich diet, it is of no use because the part of the intestines that used to absorb these nutrients and deliver it to the blood stream is now missing. So the only route left is intravenous (deliver it to his blood stream directly).

You have to speak with his doctor and make sure he gets a regular dose of parenteral (intravenous) nutrition, otherwise he will gradually wither away ma'am.

I hope I have explained things in a more clear manner this time. Please feel free to write back to me for any further clarifications, I am always here to help.

Best wishes.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions
Drug/Medication
Medical Topics

Recent questions on  Vitamin b12

doctor1 MD

i am masturation since 10 years for the age of 16 and nearly in have hyper dark circle
for 5 years my
name pavan
age 26
my weight is 95 kgs
b12 is 127 and vitamin d is also low 20.2
overall colestrol is 6.6
bp is 140/80 i am takin multi vitamin i am feeling good energitic but hyper dark circles are not going pl help

doctor1 MD

HI,

I'm 28 yr old female, i have hair fall problem from past 3 to 4 years. My hair started thinning only in the front. I used several lotions like ervamatine, hair for u, for some days it was fine & later it gave me side effects like dandruff skin problems like acne. Recently i consulted a dermatologist where she asked me to take thyroid, blood test & ultra sound ( abdomon) all the tests was fine for me except for deficiency in Vitamin B12 & vitamin D. I was prescribed with Anaphase shampoo & neoptide spray. I'm still worried if this would solve my problem. Will neoptide spray has any side effects before i go ahead & use i wanted to be 100% sure. If i have to use them should i sue these products for life long?Please advise.

doctor1 MD

My legs are very weak suddenly and don't feel like doing anything not getting any energy in my whole body. my blood reports are normal.hemoglobin is ok,vitamin d b12 is fine. Blood tests are ok. Don't know if it can be related to any nerve problems. Also I did have hi thyroid but now it's all normal.

doctor1 MD

I have been tested for diabetes n am not diabetic. My mouth is sometimes dry and i drink a lot of water and eat a lot of ice. I have been diagnosed as being anemic and Vitamin B12 deficient for which I am being treated. There is one thing I do not understand , why do I pass urine as soon as I drink any liquid?

doctor1 MD

getting pain in some parts of chest in random time any type of injections for D3 and B12 and dose for same as per reports

doctor1 MD

I am a 65 year old female. In the past two months I've been experiencing progressive numbness and tingling in my left hand. Initially, the numbness was just in the tip of my thumb; now it is my thumb, index and middle finger and progressing down...

doctor1 MD

I need help interpreting an EMG and NCS report. 1 Sensory nerve conduction studies of the bilateral sural nerves revealed no responses. 2 Motor studies of the bilateral peroneal nerves revealed diminished CMAP amplitudes throughout, but normal...